Arkansas, 2010

Drought in Arkansas, July 27 to 31, 2010

July 27 to 31, 2010 · NWS MEG · 1 event in 1 county or zone

Below normal rainfall during the months of June and July brought severe (D2) drought conditions by the end of July to portions of East-Central Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall during the months of June and July brought severe (D2) drought conditions by the end of July to portions of East-Central Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 27, 4:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 27, 4:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT TUE JUL 27 2010

.DISCUSSION...
TEMPERATURES IN THE 70S ARE SEEN ACROSS THE ENTIRE AREA EARLY THIS
MORNING AS RAIN COOLED AIR SETTLES ACROSS THE MIDSOUTH IN THE WAKE
OF LAST NIGHT/S MCS. ANOTHER FAIRLY ACTIVE DAY IS IN STORE FOR THE
MIDSOUTH TODAY AS THE THE AREA WILL CONTINUE TO BE ON THE WESTERN
PERIPHERY OF A 595DM H5 RIDGE. THIS WILL ALLOW CONTINUED SOUTHERLY
FLOW AND ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING.

MODELS CONTINUE TO DEPICT LIFTED INDICES IN THE -5 TO -8C RANGE
AND SBCAPE VALUES FROM 2000 TO 4000 J/KG. THIS COMBINED WITH
RELATIVELY WEAK DEEP LAYER SHEAR...PWAT VALUES CLOSE TO 2
INCHES...AND WET SOILS FROM PREVIOUS RAINS WILL ALLOW FOR THE
POSSIBILITY OF FLASH FLOODING WITH ANY STORMS THAT DEVELOP. GUSTY
WINDS WILL ALSO BE A THREAT WITH POSSIBLE MICROBURST POTENTIAL.
MUCH LIKE YESTERDAY...ANY DEVELOPMENT SHOULD DIMINISH BY THE LATE
EVENING HOURS.

AREAS THAT ARE NOT AFFECTED BY PRECIPITATION LATER TODAY SHOULD
SEE HEAT INDEX VALUES AS HIGH AS 102-104 DEGREES DURING PEAK
HEATING HOURS. TEMPERATURES SHOULD RUN CLOSER TO NORMAL DUE TO
YESTERDAY/S RAINS BUT DEWPOINTS WILL REMAIN IN THE MID TO UPPER
70S. HOWEVER...HEAT INDEX VALUES SHOULD STAY BELOW ADVISORY
CRITERIA AREAWIDE.

WEDNESDAY THROUGH FRIDAY...H5 RIDGE BEGINS TO SLOWLY RETROGRADE
BACK TO THE WEST ON WEDNESDAY. KEPT CHANCE POPS THROUGH THE
EVENING AS ANY DEVELOPMENT LOOKS TO BE DIURNAL IN NATURE. A COLD
FRONT WILL THEN APPROACH THE MIDSOUTH CURLING AROUND STRONGER
RIDGING TO THE WEST AND ENTERING THE AREA AS A BACKDOOR FRONT
THURSDAY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE FRONT AND PUSH INTO THE AREA. BOTH THE GFS AND
THE ECMWF DEPICT THE FRONT STALLING ACROSS THE REGION AND WASHING
OUT IN PLACE ON FRIDAY.

SATURDAY THROUGH MONDAY...WITH STRONG UPPER RIDGING TO THE
WEST...THE MIDSOUTH WILL BE PLACED UNDER NORTHWEST FLOW ALOFT.
THIS WILL BRING ABOUT THE POTENTIAL FOR DEVELOPING MCS/S TO AFFECT
THE REGION. KEPT SLIGHT CHANCE TO CHANCE POPS FOR NOW TO COVER AS
MODELS SEEM TO BE IN FAIR AGREEMENT. BY MONDAY...UPPER RIDGING
BUILDS BACK INTO THE MIDSOUTH BRINGING AN END TO THE PRECIPITATION
WITH A RETURN TO HOT AND HUMID CONDITIONS.

CCD

&&

.AVIATION...
06Z TAFS

TSRA SHOULD CONTINUE TO GRADUALLY DIMINISH THROUGH THE EARLY
MORNING HOURS...WITH VFR LIKELY FOR THE OUTBOUND KMEM PUSH. SHORT
TERM CONCERN FOR WAKE LOW WINDS MOVING NORTH INTO THE MO BOOTHEEL
AND NORTHWEST TN...BUT THESE STRONG WINDS SHOULD BYPASS KJBR.

ATMOSPHERE SHOULD RESET AND BE PRIMED AGAIN FOR STORMS TUESDAY
AFTERNOON.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  76  93  76 /  50  20  30  10
MKL  92  73  93  74 /  50  20  30  10
JBR  92  73  93  74 /  50  20  30  20
TUP  92  73  93  74 /  50  20  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 27, 4:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CDT TUE JUL 27 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
535 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL BE
POSSIBLE ONCE AGAIN ON TUESDAY. FLASH FLOODING WILL BE THE MAIN
THREATS WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES ARE FORECAST TO BE IN THE 105 TO 109 DEGREE RANGE
FROM WEDNESDAY THROUGH MONDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED
DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

CCD

In the hours before

Local storm report, Jul 26, 11:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1208 AM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND DMG EDITH                   35.85N 89.55W
07/26/2010                   LAUDERDALE         TN   LAW ENFORCEMENT

            TREES DOWN ACROSS MUCH OF LAUDERDALE COUNTY AS A RESULT
            OF A WAKE LOW.

&&

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Phillips

When
July 27, 5:00 AM CST to July 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Other Federal Agency
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Below normal rainfall brought severe (D2) drought conditions to Phillips County. Crops suffered due to the lack of rainfall as a result.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249635.